Alert archive / Wisconsin / Frost Advisories in 2008

Frost Advisory 2, NWS La Crosse, WI

May 27, 20086 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at May 27, 2008, 3:48 PM CDT for 6 counties in Wisconsin. It took effect at May 28, 2008, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 27, 2008, 3:48 PM CDT (20:48 UTC)
In effect from
May 28, 2008, 1:00 AM CDT
Expired
May 28, 2008, 7:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KARX 272048
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
348 PM CDT TUE MAY 27 2008

...WIDESPREAD FROST EXPECTED ACROSS NORTH CENTRAL AND CENTRAL 
WISCONSIN OVERNIGHT...

.THE CLOUDS WILL GRADUALLY CLEAR LATE THIS EVENING AND OVERNIGHT.
THE COMBINATION OF MOSTLY CLEAR TO PARTLY CLOUDY SKIES...UNSEASONABLY
COLD TEMPERATURES...AND LIGHT WINDS WILL RESULT IN WIDESPREAD
FROST DEVELOPING AFTER MIDNIGHT TONIGHT ACROSS NORTH CENTRAL AND
CENTRAL WISCONSIN.

WIZ017-029-034-042>044-280500-
/O.NEW.KARX.FR.Y.0002.080528T0600Z-080528T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
348 PM CDT TUE MAY 27 2008

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT WEDNESDAY. 

TEMPERATURES WILL FALL INTO THE 30 TO 35 DEGREE RANGE ON WEDNESDAY
MORNING. THIS WILL LIKELY LEAD TO THE DEVELOPMENT OF WIDESPREAD
FROST OVERNIGHT.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

BOYNE

WEATHER.GOV/LACROSSE
3 follow-up statements
000 
WWUS73 KARX 280214
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
914 PM CDT TUE MAY 27 2008

...FROST EXPECTED ACROSS CENTRAL WISCONSIN TONIGHT...

.DESPITE SOME HIGHER LEVEL CLOUDS SPREADING OVER THE AREA THROUGH
THE NIGHT...TEMPERATURES SHOULD FALL OFF INTO THE MIDDLE AND UPPER
30S OVER PORTIONS OF CENTRAL WISCONSIN. THIS SHOULD LEAD TO THE
DEVELOPMENT OF FROST IN MANY LOCATIONS. IF CLOUDS REMAIN LONGER
INTO THE NIGHT...THE FROST COVERAGE WILL BE LIMITED.
HOWEVER...ENOUGH CLEARING IS ANTICIPATED FROM TIME TO TIME THROUGH
THE NIGHT TO ALLOW FROST TO DEVELOP.

WIZ017-029-034-042>044-281015-
/O.CON.KARX.FR.Y.0002.080528T0600Z-080528T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
914 PM CDT TUE MAY 27 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
WEDNESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
WEDNESDAY. 

TEMPERATURES WILL FALL INTO THE MIDDLE TO UPPER 30S IN MANY AREAS
LATER TONIGHT WHICH WILL ALLOW FROST TO DEVELOP. 

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

WEATHER.GOV/LACROSSE
BINAU
000 
WWUS73 KARX 280844
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
344 AM CDT WED MAY 28 2008

...FROST EXPECTED ACROSS CENTRAL WISCONSIN THIS MORNING...

.TEMPERATURES HAVE DROPPED INTO THE MIDDLE AND UPPER 30S THIS
MORNING ACROSS THE AREA AND SHOULD DROP A FEW MORE DEGREES THROUGH
7 AM BEFORE HIGH CLOUDS SPREAD INTO THE AREA. THIS WILL LEAD TO
AREAS OF FROST IN MANY LOCATIONS.

WIZ017-029-034-042>044-281200-
/O.CON.KARX.FR.Y.0002.000000T0000Z-080528T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
344 AM CDT WED MAY 28 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING. 

TEMPERATURES WILL FALL INTO THE MIDDLE TO UPPER 30S IN MANY AREAS
THIS MORNING WHICH WILL ALLOW FOR AREAS OF FROST.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

WEATHER.GOV/LACROSSE

RABERDING
000 
WWUS73 KARX 281205
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
705 AM CDT WED MAY 28 2008

...FROST ADVISORY EXPIRED...

.TEMPERATURES EARLY THIS MORNING HAD DROPPED INTO THE UPPER 20S
AND LOWER 30S ACROSS THE AREA. SINCE SUNRISE TEMPERATURES HAVE
BEEN RISING AND WILL WARM INTO THE 40S BY MID MORNING.

WIZ017-029-034-042>044-281315-
/O.EXP.KARX.FR.Y.0002.000000T0000Z-080528T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
705 AM CDT WED MAY 28 2008

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 

AFTER A CHILLY NIGHT...EXPECT MORNING SUNSHINE TO ALLOW
TEMPERATURES TO WARM QUICKLY BACK INTO THE 40S BY MID-MORNING. 

$$

RABERDING

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 27, 3:47 PM CDT, 1 minute earlier.

Area forecast discussion, May 27, 3:47 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
347 PM CDT TUE MAY 27 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

AT 3 PM...A 1030 MB CANADIAN HIGH WAS LOCATED ACROSS NORTHERN
MINNESOTA...SOUTHWEST ONTARIO...AND SOUTHERN MANITOBA. EVEN THOUGH
THIS HIGH IS BRINGING PLENTY OF COOL AND DRY AIR INTO THE REGION...
THERE ARE PLENTY OF MID AND HIGH CLOUDS ACROSS THE AREA. THESE
CLOUDS ARE ASSOCIATED WITH A SERIES OF SHORT WAVE TROUGH MOVING
ALONG THE PERIPHERY OF THE 500 MB RIDGE. THE MAIN QUESTION TONIGHT
IS HOW MUCH CLEARING THAT WILL TAKE PLACE ACROSS WESTERN WISCONSIN
TONIGHT. THE MODELS CONTINUE TO AGREE THAT THE BEST CHANCE OF
CLEARING WILL BE ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN. WITH
AFTERNOON HIGH TEMPERATURES ONLY IN THE MID 50S AND DEW POINTS
AROUND 30...WE WILL LIKELY SEE TEMPERATURES FALL INTO THE 30 TO
35 DEGREE RANGE BY SUNRISE WEDNESDAY. AS A RESULT...WE WILL LIKELY
SEE WIDESPREAD FROST IN THESE AREAS. DUE TO THIS I WILL BE ISSUING
A FROST ADVISORY FOR CLARK AND TAYLOR COUNTIES IN NORTH CENTRAL
WISCONSIN...AND MONROE...JUNEAU...ADAMS...AND JACKSON COUNTIES IN
CENTRAL WISCONSIN FOR TONIGHT.

ON THURSDAY...THE LOW LEVEL MOISTURE WILL BE INCREASING ON THE
BACK SIDE OF THE RETREATING HIGH PRESSURE AREA. THE MODELS ARE IN
GOOD AGREEMENT THAT THERE WILL BE A INCREASING CHANCE OF SHOWERS
AND THUNDERSTORMS. AS A RESULT...I INTRODUCED A CHANCE OF
PRECIPITATION INTO THE FORECAST.

ON THURSDAY NIGHT...THE MODELS CONTINUE TO SHOW THAT THERE WILL BE
STRONG 850 MB MOISTURE TRANSPORT INTO THE REGION. THIS MOISTURE
WILL BE ON THE NOSE OF A 50 KNOT 850 MB JET. THIS WILL RESULT IN
THE DEVELOPMENT A MESOSCALE CONVECTIVE COMPLEX. WITH PRECIPITABLE
WATER VALUES RUNNING BETWEEN 1.0 AND 1.5 INCHES...WE MAY SEE SOME
HEAVY RAIN. IN ADDITION...THE WIND SHEAR ALOFT LOOKS FAVORABLE FOR
THE POSSIBLE DEVELOPMENT OF ELEVATED SUPERCELLS. THE MAIN SEVERE
WEATHER THREAT WOULD BE LARGE HAIL.

.LONG TERM...FRIDAY THROUGH TUESDAY

THE 27.12Z MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A
500 MB SHORT WAVE TROUGH WILL MOVE THROUGH THE UPPER MISSISSIPPI
RIVER VALLEY ON FRIDAY AND FRIDAY NIGHT. EVEN THOUGH THEY AGREE ON
THE UPPER LEVEL FEATURES...THEY DO DIFFER ON THE LOCATION...TIMING...
AND TRACK OF A MESOSCALE CONVECTIVE COMPLEX ACROSS THE REGION.

OVER THE WEEKEND...THE MODELS ARE IN GOOD AGREEMENT THAT WE WILL
SEE NORTHWEST FLOW ALOFT. HOWEVER THERE ARE DIFFERENCE ON WHETHER
WE WILL BE IN THE NORTHERN STREAM OR SOUTHERN STREAM. THE GFS
CONTINUES TO SHOW THAT WE WILL BE UNDER THE INFLUENCE OF THE
SOUTHERN STREAM. MEANWHILE THE ECMWF WOULD SUGGEST OUR FLOW WILL
BE FROM WESTERN CANADA AS THE WESTERN TROUGH RETROGRADES OVER THE
EASTERN PACIFIC. WITH THE STRONG TROPICAL FORCING MOVING INTO THE
CENTRAL PACIFIC...I BELIEVE THAT THE GFS PROBABLY HAS A SLIGHT
BETTER POSITIONING OF THE UPPER LEVEL FEATURES...SO I TRENDED A
BIT MORE TOWARD IT.

EARLY NEXT WEEK...THE MODELS ONCE AGAIN BECOME IN BETTER AGREEMENT
THAT THERE WILL BE BROAD UPPER LEVEL TROUGH ACROSS THE WESTERN
UNITED STATES...AND RIDGE ACROSS THE CENTRAL UNITED STATES. THIS
FITS IN WELL WITH A MADDEN JULIAN OSCILLATION IN PHASE 1. IN
ADDITION...THEY SHOW THAT YET ANOTHER PIECE OF ENERGY FROM THE
WESTERN TROUGH WILL BE MOVING NORTHEAST THROUGH THE UPPER
MISSISSIPPI RIVER VALLEY. AT THIS TIME...IT LOOKS LIKE THIS WOULD
LIKELY OCCUR ON MONDAY AND MONDAY NIGHT. HOWEVER THE TIMING OF
THESE FEATURES IS ALWAYS DIFFICULT...SO AT THIS TIME...I WENT NO
HIGHER THAN 30 PERCENT CHANCE.

&&

.AVIATION...TONIGHT AND WEDNESDAY

QUIET PERIOD WITH VFR CONDITIONS THROUGH WENESDAY. HIGH PRESSURE WILL
BUILD SOUTHWARD TONIGHT AND WILL BE CENTERED OVER THE AREA
WEDNESDAY MORNING. WINDS WILL DECREASE THIS EVENING AND SHOULD
REMAIN UNDER 12 KNOTS INTO THE DAY WEDNESDAY. ONE CONCERN...ALTHOUGH
SMALL...IS THAT THE MODELS ARE INDICATING THE MID-LEVEL CLOUD DECK
WILL SHIFT A BIT TO THE NORTHEAST WEDNESDAY MORNING...AS A BROAD
AREA OF WARM AIR ADVECTION AND MORE MOISTURE - RICH AIR MOVES INTO
THE WESTERN PART OF THE FORECAST AREA. THE QUESTION WILL BE HOW
FAR EAST THE CLOUDS WILL MAKE IT AS THE AIR JUST TO THE EAST IS
VERY DRY.
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FROST ADVISORY FROM 1 AM TO 7 AM CDT WEDNESDAY FOR WIZ017-WIZ029-
     WIZ034-WIZ042-WIZ043-WIZ044.

MN...NONE.
IA...NONE.
&&

AVIATION - JLB
SHORT AND LONG TERM - BOYNE
Hazardous weather outlook, May 27, 5:00 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE MAY 27 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
500 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE AREA FOR THURSDAY NIGHT INTO
SATURDAY. THERE MAY YET BE ENOUGH INSTABILITY AND STRONG ENOUGH WINDS
ALOFT FOR A THREAT OF SEVERE STORMS ON FRIDAY.

HOWEVER...IT IS STARTING TO LOOK AS THOUGH ABUNDANT GULF OF MEXICO
MOISTURE WILL BE DRAWN NORTHWARD INTO THE AREA...AHEAD OF A LOW
MOVING ACROSS THE CENTRAL PLAINS. IF THIS OCCURS...THE LARGER THREAT
THURSDAY NIGHT AND FRIDAY MAY BE LOCALLY HEAVY RAINS WHICH COULD LEAD
TO FLOODING ISSUES ON AREA STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

Nearby

Frost Advisories in Wisconsin, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.